It’s time to wake up about the dangers of abusing caffeine. Taking the buzz too far can make you sick.
A new study by researchers at Northwestern University found that 265 caffeine abuse cases were reported to a U.S. regional poison control center from 2001 through 2004, with the average age of patients being 21 years old.
The findings were presented Monday in New Orleans at the 37th annual scientific assembly of the American College of Emergency Physicians (ACEP).
Danielle McCarthy, MD, and colleagues.
“This study is a first step in understanding the problem of caffeine abuse,” lead researcher Danielle McCarthy says in an ACEP news release.
“Part of the problem is that people do not think of caffeine as a drug, but rather as a food product,” McCarthy says. “We want people ingesting caffeine pills and supplements to know that caffeine is a drug, and overuse is potentially harmful, especially when mixed with other pharmaceuticals for euphoria.”
Young and Overdoing Caffeine
The patients in McCarthy’s study were 21 years old, on average (age range: 10-64 years).
All had taken caffeine seeking energy or a caffeine high (euphoria).
Thirty-one patients were hospitalized from “medical complications from caffeine; 20 required ICU [intensive care unit] admission,” the researchers write.
Symptoms of caffeine abuse can include insomnia, palpitations, tremors, sweating, nausea, vomiting, diarrhea, chest paints, and neurologic symptoms, according to the ACEP.
None of the patients in McCarthy’s study had simply drunk too much coffee or tea.
Caffeine was in the form of a medication in most cases, followed by a caffeine-enhanced beverage, and then by a dietary supplement, the researchers write.
Most of the patients were sickened solely by caffeine. But some had also taken alcohol or other drugs.
Seven cases involved alcohol, six cases involved illegal drugs, and 81 cases involved other pharmaceutical products.
Too Much Caffeine May Be Risky
McCarthy’s team wants to set people straight on the dangers of caffeine abuse.
“Recreational abuse of caffeine or other pharmaceuticals is not safe,” the researchers write.
“Young people taking caffeine either to stay awake or for a feeling of euphoria may actually end up in the emergency department more often than we think,” McCarthy says.
She says “young people being hospitalized for chest pain and heart palpitations are rarely asked if they’ve taken caffeine supplements because everyone perceive[s] them to be safe.”
The study didn’t capture caffeine abuse cases nationwide. But McCarthy’s team cites other research showing a rise in the abuse of legal drugs -- such as caffeine -- among young people.
McCarthy and colleagues call for public education and further study of the “growing problem” of caffeine abuse.
By Miranda Hitti, reviewed by Louise Chang, MD
SOURCES: American College of Emergency Physicians’ 37th Annual Scientific Assembly, New Orleans, Oct. 15-18, 2006. News release, American College of Emergency Physicians.